Metronidazole (Flagyl), a commonly prescribed antimicrobial agent, can produce a reaction similar to that of disulfiram (Antabuse) when administered to patients drinking ethanol. This drug/chemical interaction results in accumulation of acetaldehyde in the blood. Acetaldehyde is hepatotoxic, cardiotoxic, and arrythmogenic; no lethal serum acetaldehyde level has been established. Sudden death has been reported in patients taking disulfiram while using ethanol; no fatalities have been reported due to ethanol/ metronidazole interactions. Described is a case of a 31-year-old woman who died moments after an assault by a male companion, during which he inflicted minor physical trauma to her upper arm. Toxicologic analysis yielded elevated concentrations of serum ethanol (162 mg/d), acetaldehyde (4.6 mg/d), and metronidazole (0.42 mg/L). The cause of death was reported to be cardiac dysrhythmia due to acetaldehyde toxicity due to an ethanol/ metronidazole interaction. Autonomic stress associated with the assault is likely to have contributed to this woman's death. The mechanism of death is examined.